Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

A smooth variational principle with applications to subdifferentiability and to differentiability of convex functions


Authors: J. M. Borwein and D. Preiss
Journal: Trans. Amer. Math. Soc. 303 (1987), 517-527
MSC: Primary 49A27; Secondary 46B20, 46G05, 49A51, 49A52, 58C20, 90C25, 90C48
MathSciNet review: 902782
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that, typically, lower semicontinuous functions on a Banach space densely inherit lower subderivatives of the same degree of smoothness as the norm. In particular every continuous convex function on a space with a Gâteaux (weak Hadamard, Fréchet) smooth renorm is densely Gâteaux (weak Hadamard, Fréchet) differentiable. Our technique relies on a more powerful analogue of Ekeland's variational principle in which the function is perturbed by a quadratic-like function. This "smooth" variational principle has very broad applicability in problems of nonsmooth analysis.


References [Enhancements On Off] (What's this?)

  • [1] J. M. Borwein, Weak local supportability and applications to approximation, Pacific J. Math. 82 (1979), 323-338. MR 551692 (81h:46016)
  • [2] -, Stability and regular points of inequality systems, J. Optim. Theory Appl. 48 (1986), 9-52. MR 825383 (87m:58018)
  • [3] J. M. Borwein and J. R. Giles, The proximal normal formula in Banach space, Trans. Amer. Math. Soc. 302 (1987), 371-381. MR 887515 (88m:49013)
  • [4] J. M. Borwein and H. M. Strojwas, Proximal analysis and boundaries of closed sets in Banach space. Part 1: Theory, Canad. Math. J. 38 (1986), 431-452. MR 833578 (87h:90258)
  • [5] -, Proximal analysis and boundaries of closed sets in Banach space, Part 2: Applications, Canad. Math. J (to appear).
  • [6] -, Subderivatives and nonsmooth analysis (to appear).
  • [7] F. H. Clarke, Optimization and nonsmooth analysis, Canadian Math. Soc. Series, Wiley, 1983. MR 709590 (85m:49002)
  • [8] M. Coban and P. S. Kenderov, Dense Gateaux differentiability of the sup-norm in $ C(T)$ and the topological properties of $ T$, C.R. Acad. Bulgare Sci. 38 (1985), 1603-1604. MR 837262 (87h:46070)
  • [9] M. M. Day, Normed linear spaces, 3rd ed., Springer-Verlag, 1973. MR 0344849 (49:9588)
  • [10] J. Diestel, Geometry of Banach spaces--Selected topics, Lecture Notes in Math., vol. 485, Springer-Verlag, 1975. MR 0461094 (57:1079)
  • [11] I. Ekeland, On the variational principle, J. Math. Anal. Appl. 47 (1974), 324-353. MR 0346619 (49:11344)
  • [12] -, Nonconvex minimization problems, Bull. Amer. Math. Soc. (N.S.) 1 (1979), 443-474. MR 526967 (80h:49007)
  • [13] I. Ekeland and G. Lebourg, Generic Fréchet differentiability and perturbed optimization problems in Banach spaces, Trans. Amer. Math. Soc. 224 (1976), 193-216. MR 0431253 (55:4254)
  • [14] M. Fabian, Lipschitz smooth points of convex functions and isomorphic characterizations of Hilbert spaces, Proc. London Math. Soc. 51 (1985), 113-126. MR 788852 (86j:46017)
  • [15] M. Fabian, J. H. M. Whitfield and V. Zizler, Norms with locally Lipschitz derivatives, Israel J. Math. 44 (1983), 262-276. MR 693663 (84i:46028)
  • [16] M. Fabian and N. V. Zhivkov, A characterization of Asplund spaces with the help of local $ \varepsilon $-supports of Ekeland and Lebourg, C.R. Acad. Bulgare Sci. 38 (1985), 671-674. MR 805439 (87e:46021)
  • [17] J. R. Giles, Convex analysis with application in differentiation of convex functions, Pitman Research Notes in Math., 58, Pitman, 1982. MR 650456 (83g:46001)
  • [18] D. G. Larman and R. R. Phelps, Gâteaux differentiability of convex functions on Banach spaces, J. London Math. Soc. 20 (1979), 115-127. MR 545208 (80m:46017)
  • [19] E. B. Leach and J. H. M. Whitfield, Differentiable functions and rough norms on Banach spaces, Proc. Amer. Math. Soc. 33 (1972), 120-126. MR 0293394 (45:2471)
  • [20] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces. II. Function spaces, Springer-Verlag, 1978. MR 540367 (81c:46001)
  • [21] G. Pisier, Martingales with values in uniformly convex spaces, Israel J. Math. 20 (1975), 326-350. MR 0394135 (52:14940)
  • [22] D. Preiss, Frèchet derivatives of Lipschitz functions (to appear).
  • [23] R. T. Rockafellar, Proximal subgradients, marginal values and augmented Lagrangians in nonconvex optimization, Math. Oper. Res. 6 (1981), 424-436. MR 629642 (83m:90088)
  • [24] F. Sullivan, Nearly smooth norms on Banach spaces, Rev. Roumaine Math. Pures Appl. 21 (1981), 1053-1057. MR 627473 (82i:46031)
  • [25] J. S. Treiman, Clarke's gradients and epsilon-subgradients in Banach spaces, Trans. Amer. Math. Soc. 294 (1986), 66-78. MR 819935 (87d:90188)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49A27, 46B20, 46G05, 49A51, 49A52, 58C20, 90C25, 90C48

Retrieve articles in all journals with MSC: 49A27, 46B20, 46G05, 49A51, 49A52, 58C20, 90C25, 90C48


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1987-0902782-7
PII: S 0002-9947(1987)0902782-7
Keywords: Weak Asplund spaces, subderivatives, renorms, nonsmooth analysis, Ekeland's principle, proximal normals
Article copyright: © Copyright 1987 American Mathematical Society